Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 31, NWS Des Moines, IA

June 24, 2023Humboldt County, Pocahontas County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 24, 2023, 11:02 PM CDT for Humboldt County, Pocahontas County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2023, 11:02 PM CDT (04:02 UTC)
Expired
Jun 24, 2023, 11:18 PM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Humboldt County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 10:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

193 
WFUS53 KDMX 250402
TORDMX
IAC091-151-250445-
/O.NEW.KDMX.TO.W.0031.230625T0402Z-230625T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
1102 PM CDT Sat Jun 24 2023

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northeastern Pocahontas County in northwestern Iowa...
  Western Humboldt County in north central Iowa...

* Until 1145 PM CDT.
    
* At 1102 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Pocahontas Municipal Airport, or over
  Pocahontas, moving east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rolfe around 1120 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Gilmore City and Bradgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4272 9471 4280 9472 4288 9433 4270 9433
TIME...MOT...LOC 0402Z 259DEG 21KT 4277 9465 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Donavon
2 follow-up statements
490 
WWUS53 KDMX 250414
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1114 PM CDT Sat Jun 24 2023

IAC091-151-250445-
/O.CON.KDMX.TO.W.0031.000000T0000Z-230625T0445Z/
Pocahontas IA-Humboldt IA-
1114 PM CDT Sat Jun 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN POCAHONTAS AND WESTERN HUMBOLDT COUNTIES...
    
At 1114 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Rolfe, or 6 miles northeast of Pocahontas, moving
east at 25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Gilmore City and Bradgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 9457 4282 9463 4288 9433 4270 9433
TIME...MOT...LOC 0414Z 259DEG 21KT 4278 9456 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Donavon
738 
WWUS53 KDMX 250418
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1118 PM CDT Sat Jun 24 2023

IAC091-151-250428-
/O.CAN.KDMX.TO.W.0031.000000T0000Z-230625T0445Z/
Pocahontas IA-Humboldt IA-
1118 PM CDT Sat Jun 24 2023

...THE TORNADO WARNING FOR NORTHEASTERN POCAHONTAS AND WESTERN
HUMBOLDT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern Iowa.

LAT...LON 4271 9457 4282 9463 4288 9433 4270 9433
TIME...MOT...LOC 0417Z 259DEG 21KT 4278 9453 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 24, 6:29 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 6:29 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 PM CDT Sat Jun 24 2023

...Updated for the 00z Aviation Discussion...

.SHORT TERM.../Tonight through Sunday Night/
Issued at 217 PM CDT Sat Jun 24 2023

Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.

&&

.LONG TERM.../Monday through Saturday/Forecast Impacts for the week:

...Lingering storms this evening/showers Sunday
...Cooler Monday/Tuesday & Mid to late week heat/scat storms
...Cooling into weekend

Confidence Short Term: High

Severe storms the main concern this afternoon and early evening.
Ongoing convection over north central along US20 continues to
increase while another area of concern is the south along the old
outflow boundary which is currently situated from southwest to
central Iowa, extending from US71 in the west southeast to between
US34 and US92. Initial development likely to include supercells with
all modes possible. As upper level wave moves into the area this
afternoon, storms will begin to migrate east into eastern Iowa.
After the storms exit later this evening, expecting a lull for
several hours with another round of more elevated storms over
northern Iowa into the morning hours. Sunday, the upper level low
begins to swing south with scattered showers and thunderstorms
expected to redevelop in the later morning and afternoon hours.
Lingering showers will continue into Sunday night, but then by early
Monday morning most of the showers will have exited. Lows tonight
will drop to the lower 60s northwest to the mid 60s southeast. Highs
Sunday along with stronger west winds increasing to 15 to 25 mph
will range from the the upper 60s northwest to the upper 70s
southeast. We will continue to trend lower on temperatures into
Sunday night with lows dropping into the upper 50s north to the
lower 60s southeast.
Issued at 217 PM CDT Sat Jun 24 2023

Confidence: Medium

After the system exits the region by Monday afternoon, lingering
showers will be possible east during the day as some lingering lift
and cyclonic circulation remains over the region. High pressure will
cross the region and keep the region dry for the next 36 hours. A
developing lee side system and some return of moisture will enter
the picture by late Tuesday night into Wednesday as scattered
overnight storms return to our western areas mainly west of I35.
Though bulk wind shear will be favorable for some stronger storms
Wednesday, it appears that instability will be somewhat limited
until late afternoon when H700 temperatures warm to +10 to +12C,
possibly limiting convective development. As we move deeper into the
extended, the models diverge on timing of another more significant
wave. The Euro lags the GFS in bringing a round of thunderstorms
with the GFS showing another round by Thursday afternoon into Friday
afternoon while the Euro is favoring a Friday into Saturday timing.
Overall, we will continue to warm into the mid to late week with the
warmest day expected to to Thursday as highs reach the mid 80s north
to the lower to mid 90s in the far south. Depending on the timing of
the late week system, we may hold onto another very warm day for
Friday with similar highs expected. The passage of the system will
turn back the dial on temperatures with H850 temperatures lowering
to the low to mid 10s; bringing afternoon highs back to the 70s and
lower 80s with more comfortable levels of humidity for the weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 627 PM CDT Sat Jun 24 2023

Scattered convection continues into 02z east of I35 with
secondary development south of I80 and north of US30 aft 04z. As
front sweeps through, west winds increase/gust 30kt with
additional scat storms aft 11z Sunday north third. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jun 24, 2:36 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
236 PM CDT Sat Jun 24 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-251945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
236 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Severe thunderstorms will continue into the evening hours east of
I35 over central Iowa. In addition to the risk of lightning, very large
hail, damaging thunderstorm winds, and tornadoes will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Storm chances will linger Sunday across the northeast half of the
state. These storms appear unlikely to become severe.

Several round of thunderstorms will return to the region later
this week on Wednesday and again for Thursday through Saturday.
The extent in coverage and severe potential will be better
determined in the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into this evening.

REV

In the hours before

Local storm report, Jun 24, 5:49 PM CDT, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
549 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     Tstm Wnd Dmg     2 W Marne               41.45N 95.15W
06/24/2023                   Cass               IA   Public

            Social media report of multiple large
            branches downed on road 2 miles west of
            Marne.

&&

Fowle
Local storm report, Jun 24, 6:00 PM CDT, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
600 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             1 SE Eldon              40.90N 92.20W
06/24/2023  E1.00 inch       Wapello            IA   Public

            Report from mPING: Quarter (1.00 in.).

&&

Fowle
Local storm report, Jun 24, 8:11 PM CDT, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
811 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Hail             Indianola               41.36N 93.57W
06/24/2023  E1.75 inch       Warren             IA   Broadcast Media

            Delayed report with time estimated. Via KCCI
            viewer.

&&

Ansorge
Local storm report, Jun 24, 9:34 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
934 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Hail             5 W Wesley              43.08N 94.09W
06/24/2023  E1.25 inch       Kossuth            IA   Public

            Public report from east of Algona on Highway
            18. Location estimated from radar.

&&
Special weather statement, Jun 24, 10:47 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1047 PM CDT Sat Jun 24 2023

IAZ084-085-095-096-250415-
Appanoose IA-Lucas IA-Wayne IA-Monroe IA-
1047 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southeastern Lucas,
southwestern Monroe, northeastern Wayne and northwestern Appanoose
Counties through 1115 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Rathbun Lake, or 12 miles northeast of Corydon, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rathbun Lake around 1050 PM CDT.

Other locations in the path of this storm include Centerville and
Lake Sundown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4081 9322 4098 9316 4091 9272 4066 9283
TIME...MOT...LOC 0347Z 284DEG 30KT 4085 9311

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Jimenez
Local storm report, Jun 24, 10:56 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1056 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Hail             Emmetsburg              43.11N 94.68W
06/24/2023  E1.75 inch       Palo Alto          IA   Law Enforcement

            Law enforcement reports golf ball sized hail
            falling in Emmetsburg.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:30 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago22 min
Jun 24, 10:40 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto50 min
Jun 24, 10:47 PM CDTSpecial Weather StatementDMXAppanoose28 min
Jun 24, 11:24 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto51 min
Jun 24, 11:32 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis27 min
Jun 25, 12:30 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy45 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.